Ohio, 2004

Flood in Ohio, January 5 to 6, 2004

January 5 to 6, 2004 · NWS CLE · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jan 4, 9:47 PM EST, 4 hours 13 minutes earlier.

Area forecast discussion, Jan 4, 9:47 PM EST, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
947 PM EST SUN JAN 4 2004

QUICK UPDT TO CLN UP WORDG OF ZNS.  WL KEEP ALL HEADLINES EVEN THO
MAIN AREA OF PRECIP HAS MOVD INTO ERN 1/3 OF FA.  WL LIKELY SEE LGT
MIXED PRECIP TO THE W OF THIS MAIN AREA OVRNGT AND WL KEEP HEADLINES
UP TO ACCOUNT FOR THIS.  WL BUMP TEMPS UP A LTTL.

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...WINTER STORM WARNING TNGT FOR NW OH NR TOL UNTIL 4 AM.
WINTER WEATHER ADVISORY TNGT FROM NW OH THRU CLE TO JUST N OF YNG.
PA...WINTER WEATHER ADVISORY TNGT FOR NW PA TIL 4 AM.

KUBINA
Hazardous weather outlook, Jan 4, 6:01 AM EST, 19 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
601 AM EST SUN JAN 4 2004

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-041255-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH-
RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH-
SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...
BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA...
ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN...
MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG...
MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON...
RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN...
WOOSTER AND YOUNGSTOWN
601 AM EST SUN JAN 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO AND A
PORTION OF NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY

A WINTER STORM WARNING IS IN EFFECT FOR NORTHERN OHIO AND NORTHWEST
PENNSYLVANIA FOR TODAY AND THIS EVENING.  3 TO 5 INCHES OF SNOW IS
EXPECTED TODAY ACROSS NORTHWEST OHIO TODAY BEFORE CHANGING OVER TO
SLEET OR FREEZING RAIN THIS AFTERNOON.  THE REMAINDER OF NORTHERN
OHIO AND NORTHWEST PENNSYLVANIA WILL SEE RAIN AND SNOW CHANGE OVER TO
SLEET...AND THEN TO A MIX OF SLEET AND FREEZING RAIN BY THIS EVENING.

SPOTTER ACTIVATION IS NOT ANTICIPATED.

...DAYS TWO THROUGH SEVEN...

LAKE EFFECT SNOW IS EXPECTED IN THE SNOW BELT MONDAY NIGHT THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Stark

When
January 5, 2:00 AM EST to January 6, 10:00 PM EST
Where
Stark forecast zone
Property damage
$200,000
Reported by
NEWSPAPER
Coordinates
40.814, -81.366 (the zone’s center; the record gives no point)

Nearly two inches of rain fell on portions of Stark County on the 3rd and 4th of January. Officially, 1.52 inches of rain fell at the Akron-Canton Airport on those days. Widespread stream and lowland flooding occurred in the county on the 5th and 6th. Sandy Creek left it's banks in the southern part of the county causing minor damage to a couple homes. Other homes in the Navarre and Minerva areas also sustained minor flood damage. Several roads in the county had to be closed because of flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2004Every state in 2004This day in weather historyWarnings in Ohio, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5386528.